Advertisement

Probability Theory and Related Fields

, Volume 173, Issue 3–4, pp 931–997 | Cite as

A distance exponent for Liouville quantum gravity

  • Ewain GwynneEmail author
  • Nina Holden
  • Xin Sun
Article
  • 110 Downloads

Abstract

Let \(\gamma \in (0,2)\) and let h be the random distribution on \(\mathbb C\) which describes a \(\gamma \)-Liouville quantum gravity (LQG) cone. Also let \(\kappa = 16/\gamma ^2 >4\) and let \(\eta \) be a whole-plane space-filling SLE\(_\kappa \) curve sampled independent from h and parametrized by \(\gamma \)-quantum mass with respect to h. We study a family \(\{\mathcal G^\epsilon \}_{\epsilon >0}\) of planar maps associated with \((h, \eta )\) called the LQG structure graphs (a.k.a. mated-CRT maps) which we conjecture converge in probability in the scaling limit with respect to the Gromov–Hausdorff topology to a random metric space associated with \(\gamma \)-LQG. In particular, \(\mathcal G^\epsilon \) is the graph whose vertex set is \(\epsilon \mathbb Z\), with two such vertices \(x_1,x_2\in \epsilon \mathbb Z\) connected by an edge if and only if the corresponding curve segments \(\eta ([x_1-\epsilon , x_1])\) and \(\eta ([x_2-\epsilon ,x_2])\) share a non-trivial boundary arc. Due to the peanosphere description of SLE-decorated LQG due to Duplantier et al. (Liouville quantum gravity as a mating of trees, 2014), the graph \(\mathcal G^\epsilon \) can equivalently be expressed as an explicit functional of a correlated two-dimensional Brownian motion, so can be studied without any reference to SLE or LQG. We prove non-trivial upper and lower bounds for the cardinality of a graph-distance ball of radius n in \(\mathcal G^\epsilon \) which are consistent with the prediction of Watabiki (Prog Theor Phys Suppl 114:1–17, 1993) for the Hausdorff dimension of LQG. Using subadditivity arguments, we also prove that there is an exponent \(\chi > 0\) for which the expected graph distance between generic points in the subgraph of \(\mathcal G^\epsilon \) corresponding to the segment \(\eta ([0,1])\) is of order \(\epsilon ^{-\chi + o_\epsilon (1)}\), and this distance is extremely unlikely to be larger than \(\epsilon ^{-\chi + o_\epsilon (1)}\).

Mathematics Subject Classification

60J67 (SLE) 60D05 (geometric probability) 60J65 (Brownian motion) 

Notes

Acknowledgements

We thank Jian Ding, Subhajit Goswami, Jason Miller, and Scott Sheffield for helpful discussions. E.G. was supported by the U.S. Department of Defense via an NDSEG fellowship. N.H. was supported by a doctoral research fellowship from the Norwegian Research Council. X.S. was supported by the Simons Foundation as a Junior Fellow at Simons Society of Fellows. We thank two anonymous referees for helpful comments on an earlier version of this article.

Supplementary material

References

  1. 1.
    Aldous, D.: The continuum random tree. I. Ann. Probab. 19(1), 1–28 (1991)MathSciNetzbMATHGoogle Scholar
  2. 2.
    Aldous, D.: The continuum random tree. II. An overview. In: Stochastic analysis (Durham, 1990), volume 167 of London Mathematical Society Lecture Note Series, pp. 23–70. Cambridge University Press, Cambridge (1991)Google Scholar
  3. 3.
    Aldous, D.: The continuum random tree. III. Ann. Probab. 21(1), 248–289 (1993)MathSciNetzbMATHGoogle Scholar
  4. 4.
    Ambjørn, J., Budd, T.G.: Geodesic distances in Liouville quantum gravity. Nucl. Phys. B 889, 676–691 (2014)MathSciNetzbMATHGoogle Scholar
  5. 5.
    Ambjørn, J., Nielsen, J.L., Rolf, J., Boulatov, D., Watabiki, Y.: The spectral dimension of 2D quantum gravity. J. High Energy Phys. 2, 010 (1998)zbMATHGoogle Scholar
  6. 6.
    Andres, S., Kajino, N.: Continuity and estimates of the Liouville heat kernel with applications to spectral dimensions. Probab. Theory Relat. Fields 166(3–4), 713–752 (2016)MathSciNetzbMATHGoogle Scholar
  7. 7.
    Aru, J.: KPZ relation does not hold for the level lines and SLE\(_\kappa \) flow lines of the Gaussian free field. Probab. Theory Relat. Fields 163(3–4), 465–526 (2015)MathSciNetzbMATHGoogle Scholar
  8. 8.
    Aru, J., Huang, Y., Sun, X.: Two perspectives of the 2D unit area quantum sphere and their equivalence. Commun. Math. Phys. 356(1), 261–283 (2017)MathSciNetzbMATHGoogle Scholar
  9. 9.
    Barral, J., Jin, X., Rhodes, R., Vargas, V.: Gaussian multiplicative chaos and KPZ duality. Commun. Math. Phys. 323(2), 451–485 (2013)MathSciNetzbMATHGoogle Scholar
  10. 10.
    Benjamini, I., Schramm, O.: KPZ in one dimensional random geometry of multiplicative cascades. Commun. Math. Phys. 289(2), 653–662 (2009)MathSciNetzbMATHGoogle Scholar
  11. 11.
    Berestycki, N.: Diffusion in planar Liouville quantum gravity. Ann. Inst. Henri Poincaré Probab. Stat. 51(3), 947–964 (2015)MathSciNetzbMATHGoogle Scholar
  12. 12.
    Berestycki, N., Garban, C., Rhodes, R., Vargas, V.: KPZ formula derived from Liouville heat kernel. J. Lond. Math. Soc. (2) 94(1), 186–208 (2016)MathSciNetzbMATHGoogle Scholar
  13. 13.
    Bernardi, O.: Bijective counting of Kreweras walks and loopless triangulations. J. Combin. Theory Ser. A 114(5), 931–956 (2007)MathSciNetzbMATHGoogle Scholar
  14. 14.
    Bernardi, O., Holden, N., Sun, X.: Percolation on triangulations: a bijective path to Liouville quantum gravity (2018) (in preparation) Google Scholar
  15. 15.
    Bernardi, Olivier: Bijective counting of tree-rooted maps and shuffles of parenthesis systems. Electron. J. Combin. 14(1), Research Paper 9 (2007)Google Scholar
  16. 16.
    Burago, D., Burago, Y., Ivanov, S.: A Course in Metric Geometry, Graduate Studies in Mathematics, vol. 33. American Mathematical Society, Providence (2001)zbMATHGoogle Scholar
  17. 17.
    Curien, N., Le Gall, J.-F.: The Brownian plane. J. Theor. Probab. 27(4), 1249–1291 (2014)MathSciNetzbMATHGoogle Scholar
  18. 18.
    David, F., Kupiainen, A., Rhodes, R., Vargas, V.: Liouville quantum gravity on the Riemann sphere. Commun. Math. Phys. 342(3), 869–907 (2016)MathSciNetzbMATHGoogle Scholar
  19. 19.
    de Bruijn, N.G., Erdös, P.: Some linear and some quadratic recursion formulas. II. Nederl. Akad. Wetensch. Proc. Ser. A. 55 = Indag. Math. 14, 152–163 (1952)Google Scholar
  20. 20.
    Denisov, D., Wachtel, V.: Random walks in cones. Ann. Probab. 43(3), 992–1044 (2015)MathSciNetzbMATHGoogle Scholar
  21. 21.
    Ding, J., Dunlap, A.: Liouville first-passage percolation: subsequential scaling limit at high temperature (2016). arXiv:1605.04011
  22. 22.
    Ding, J., Goswami, S.: First passage percolation on the exponential of two-dimensional branching random walk. Electron. Commun. Probab. 22(Paper No. 69) (2017). arXiv:1511.06932
  23. 23.
    Ding, J., Goswami, S.: Liouville first passage percolation: the weight exponent is strictly less than 1 at high temperatures (2016). arXiv:1605.08392
  24. 24.
    Ding, J., Goswami, S.: Upper bounds on Liouville first passage percolation and Watabiki’s prediction (2016). arXiv:1610.09998
  25. 25.
    Ding, J., Zhang, F.: Non-universality for first passage percolation on the exponential of log-correlated Gaussian fields. Probab. Theory Relat. Fields (2015). arXiv:1506.03293
  26. 26.
    Ding, J., Zhang, F.: Liouville first passage percolation: geodesic dimension is strictly larger than 1 at high temperatures (2016). arXiv:1610.02766
  27. 27.
    Duplantier, B., Miller, J., Sheffield, S.: Liouville quantum gravity as a mating of trees (2014). arXiv:1409.7055
  28. 28.
    Duplantier, B., Rhodes, R., Sheffield, S., Vargas, V.: Renormalization of critical Gaussian multiplicative chaos and KPZ relation. Commun. Math. Phys. 330(1), 283–330 (2014)MathSciNetzbMATHGoogle Scholar
  29. 29.
    Duplantier, B., Sheffield, S.: Liouville quantum gravity and KPZ. Invent. Math. 185(2), 333–393 (2011)MathSciNetzbMATHGoogle Scholar
  30. 30.
    Duraj, J., Wachtel, V.: Invariance principles for random walks in cones (2015). arXiv:1508.07966
  31. 31.
    Evans, S.N.: On the Hausdorff dimension of Brownian cone points. Math. Proc. Camb. Philos. Soc. 98(2), 343–353 (1985)MathSciNetzbMATHGoogle Scholar
  32. 32.
    Garban, C., Rhodes, R., Vargas, V.: On the heat kernel and the Dirichlet form of Liouville Brownian motion. Electron. J. Probab. 19(96), 25 (2014)MathSciNetzbMATHGoogle Scholar
  33. 33.
    Garban, C., Rhodes, R., Vargas, V.: Liouville Brownian motion. Ann. Probab. 44(4), 3076–3110 (2016)MathSciNetzbMATHGoogle Scholar
  34. 34.
    Gwynne, E., Holden, N., Miller, J.: An almost sure KPZ relation for SLE and Brownian motion (2015). arXiv:1512.01223
  35. 35.
    Gwynne, E., Holden, N., Sun, X.: A mating-of-trees approach for graph distances in random planar maps (2017). arXiv:1711.00723
  36. 36.
    Gwynne, E., Hutchcroft, T.: Anomalous diffusion of random walk on random planar maps (2018) (in preparation) Google Scholar
  37. 37.
    Gwynne, E., Kassel, A., Miller, J., Wilson, D.B.: Active spanning trees with bending energy on planar maps and SLE-decorated Liouville quantum gravity for \(\kappa \ge 8\). Commun. Math. Phys. 358(3), 1065–1115 (2018)MathSciNetzbMATHGoogle Scholar
  38. 38.
    Gwynne, E., Mao, C., Sun, X.: Scaling limits for the critical Fortuin–Kasteleyn model on a random planar map I: cone times. Ann. Inst. Henri Poincaré (2017) (to appear) Google Scholar
  39. 39.
    Gwynne, E., Miller, J.: Characterizations of SLE\(_{\kappa }\) for \(\kappa \in (4,8)\) on Liouville quantum gravity (2017). arXiv:1701.05174
  40. 40.
    Gwynne, E., Miller, J.: Random walk on random planar maps: spectral dimension, resistance, and displacement (2017). arXiv:1711.00836
  41. 41.
    Gwynne, E., Miller, J., Sheffield, S.: The Tutte embedding of the mated-CRT map converges to Liouville quantum gravity (2017). arXiv:1705.11161
  42. 42.
    Gwynne, E., Sun, X.: Scaling limits for the critical Fortuin–Kasteleyn model on a random planar map II: local estimates and empty reduced word exponent. Electron. J. Probab. 22(Paper No. 45), 1–56 (2017). arXiv:1505.03375 MathSciNetzbMATHGoogle Scholar
  43. 43.
    Gwynne, E., Holden, N., Miller, J., Sun, X.: Brownian motion correlation in the peanosphere for \(\kappa >8\). Ann. Inst. Henri Poincaré Probab. Stat. 53(4), 1866–1889 (2017)MathSciNetzbMATHGoogle Scholar
  44. 44.
    Holden, N., Sun, X.: SLE as a mating of trees in Euclidean geometry. Commun. Math. Phys. (2016). arXiv:1610.05272
  45. 45.
    Kenyon, R., Miller, J., Sheffield, S., Wilson, D.B.: Bipolar orientations on planar maps and SLE\(_{12}\) (2015). arXiv:1511.04068
  46. 46.
    Knizhnik, V.G., Polyakov, A.M., Zamolodchikov, A.B.: Fractal structure of 2D-quantum gravity. Mod. Phys. Lett. A 3(8), 819–826 (1988)Google Scholar
  47. 47.
    Le Gall, J.-F.: Random geometry on the sphere. In: Proceedings of the ICM (2014)Google Scholar
  48. 48.
    Le Gall, J.-F.: The topological structure of scaling limits of large planar maps. Invent. Math. 169(3), 621–670 (2007)MathSciNetzbMATHGoogle Scholar
  49. 49.
    Le Gall, J.-F.: Uniqueness and universality of the Brownian map. Ann. Probab. 41(4), 2880–2960 (2013)MathSciNetzbMATHGoogle Scholar
  50. 50.
    Li, Y., Sun, X., Watson, S.S.: Schnyder woods, SLE(16), and Liouville quantum gravity (2017). arXiv:1705.03573
  51. 51.
    Maillard, P., Rhodes, R., Vargas, V., Zeitouni, O.: Liouville heat kernel: regularity and bounds. Ann. Inst. Henri Poincaré Probab. Stat. 52(3), 1281–1320 (2016)MathSciNetzbMATHGoogle Scholar
  52. 52.
    Miermont, G.: Random maps and their scaling limits. In: Bandt, C., Zähle, M., Mörters, P. (eds.) Fractal Geometry and Stochastics IV, Volume 61 of Progress in Probability, pp. 197–224. Birkhäuser Verlag, Basel (2009)Google Scholar
  53. 53.
    Miermont, G.: The Brownian map is the scaling limit of uniform random plane quadrangulations. Acta Math. 210(2), 319–401 (2013)MathSciNetzbMATHGoogle Scholar
  54. 54.
    Miller, J., Sheffield, S.: An axiomatic characterization of the Brownian map (2015). arXiv:1506.03806
  55. 55.
    Miller, J., Sheffield, S.: Liouville quantum gravity and the Brownian map I: The QLE(8/3,0) metric (2015). arXiv:1507.00719
  56. 56.
    Miller, J., Sheffield, S.: Liouville quantum gravity spheres as matings of finite-diameter trees (2015). arXiv:1506.03804
  57. 57.
    Miller, J., Sheffield, S.: Imaginary geometry III: reversibility of SLE\(_\kappa \) for \(\kappa \in (4,8)\). Ann. Math. 184(2), 455–486 (2016)MathSciNetzbMATHGoogle Scholar
  58. 58.
    Miller, J., Sheffield, S.: Liouville quantum gravity and the Brownian map II: geodesics and continuity of the embedding (2016). arXiv:1605.03563
  59. 59.
    Miller, J., Sheffield, S.: Liouville quantum gravity and the Brownian map III: the conformal structure is determined (2016). arXiv:1608.05391
  60. 60.
    Miller, J., Sheffield, S.: Imaginary geometry I: interacting SLEs. Probab. Theory Relat. Fields 164(3–4), 553–705 (2016)MathSciNetzbMATHGoogle Scholar
  61. 61.
    Miller, J., Sheffield, S.: Imaginary geometry II: reversibility of \(\operatorname{SLE}_\kappa (\rho _1;\rho _2)\) for \(\kappa \in (0,4)\). Ann. Probab. 44(3), 1647–1722 (2016)MathSciNetzbMATHGoogle Scholar
  62. 62.
    Miller, J., Sheffield, S.: Quantum Loewner evolution. Duke Math. J. 165(17), 3241–3378 (2016)MathSciNetzbMATHGoogle Scholar
  63. 63.
    Miller, J., Sheffield, S.: Imaginary geometry IV: interior rays, whole-plane reversibility, and space-filling trees. Probab. Theory Relat. Fields 169(3–4), 729–869 (2017)MathSciNetzbMATHGoogle Scholar
  64. 64.
    Moore, R.L.: Concerning upper semi-continuous collections of continua. Trans. Am. Math. Soc. 27(4), 416–428 (1928)MathSciNetzbMATHGoogle Scholar
  65. 65.
    Mullin, R.C.: On the enumeration of tree-rooted maps. Can. J. Math. 19, 174–183 (1967)MathSciNetzbMATHGoogle Scholar
  66. 66.
    Rhodes, R., Vargas, V.: KPZ formula for log-infinitely divisible multifractal random measures. ESAIM Probab. Stat. 15, 358–371 (2011)MathSciNetzbMATHGoogle Scholar
  67. 67.
    Rhodes, R., Vargas, V.: Gaussian multiplicative chaos and applications: a review. Probab. Surv. 11, 315–392 (2014)MathSciNetzbMATHGoogle Scholar
  68. 68.
    Rhodes, R., Vargas, V.: Spectral dimension of Liouville quantum gravity. Ann. Henri Poincaré 15(12), 2281–2298 (2014)MathSciNetzbMATHGoogle Scholar
  69. 69.
    Schramm, O.: Scaling limits of loop-erased random walks and uniform spanning trees. Israel J. Math. 118, 221–288 (2000)MathSciNetzbMATHGoogle Scholar
  70. 70.
    Schramm, O., Sheffield, S.: A contour line of the continuum Gaussian free field. Probab. Theory Relat. Fields 157(1–2), 47–80 (2013)MathSciNetzbMATHGoogle Scholar
  71. 71.
    Sheffield, S.: Gaussian free fields for mathematicians. Probab. Theory Relat. Fields 139(3–4), 521–541 (2007)MathSciNetzbMATHGoogle Scholar
  72. 72.
    Sheffield, S.: Conformal weldings of random surfaces: SLE and the quantum gravity zipper. Ann. Probab. 44(5), 3474–3545 (2016)MathSciNetzbMATHGoogle Scholar
  73. 73.
    Sheffield, S.: Quantum gravity and inventory accumulation. Ann. Probab. 44(6), 3804–3848 (2016)MathSciNetzbMATHGoogle Scholar
  74. 74.
    Shimura, M.: Excursions in a cone for two-dimensional Brownian motion. J. Math. Kyoto Univ. 25(3), 433–443 (1985)MathSciNetzbMATHGoogle Scholar
  75. 75.
    Watabiki, Y.: Analytic study of fractal structure of quantized surface in two-dimensional quantum gravity. Prog. Theor. Phys. Suppl. 114, 1–17 (1993)MathSciNetGoogle Scholar

Copyright information

© Springer-Verlag GmbH Germany, part of Springer Nature 2018

Authors and Affiliations

  1. 1.MITCambridgeUSA
  2. 2.Columbia UniversityNew YorkUSA

Personalised recommendations